A 41 year old man is admitted to your Emergency Department, unconscious, with the first set of blood results. The second set of blood gases are taken 1 hour later.

Parameter

Initial values

1 hour later

Normal range

pH

7.05*

7.35

7.35 – 7.45

PaCO2

34 mmHg (4.6 kPa)

39 mmHg (5.2 kPa)

35 – 45 (4.7-6.0 kPa)

PaO2

203 mmHg (33.6
kPa)

94 mmHg (12.5
kPa)

75 – 98 (10.0-13.0 kPa)

Actual
bicarbonate

9 mmol/l*

21 mmol/l

22 – 26

Sodium

137 mmol/l

134 –145

Potassium

4.2 mmol/l

3.5 – 5.1

Glucose*

11.2 mmol/l

4 – 6

Ionised
Calcium

1.21 mmol/l

1.15 – 1.35

Chloride

105 mmol/L

95 – 105

a)          Describe the initial acid-base disturbance.

b)         List 3 clinical scenarios which may produce such a pattern of arterial blood gas derangement?

[Click here to toggle visibility of the answers]

College Answer

a)          Describe the initial acid-base disturbance.

The initial acid-base disturbance is a mixed metabolic and respiratory acidosis with a raised anion gap.

b)         List 3 clinical scenarios which may produce such a pattern of arterial blood gas derangement?

Seizures
Resuscitated cardiac arrest
Near drowning
Near hanging

Discussion

Let us dissect these initial results systematically.
 

  1. The A-a gradient cannot be calculated - the FiO2 is not supplied
  2. There is acidaemia
  3. The PaCO2 is vaguely compensatory
  4. The SBE is not supplied, but the bicarbonate is 9 , suggesting a severe metabolic acidosis
  5. The respiratory compensation is inadequate - the expected PaCO2(9 × 1.5) + 8 = 21.5mmHg, and thus there is also a respiratory acidosis
  6. The anion gap is raised: (137) - (105 + 9) = 23, or 27.2 when calculated with potassium. The delta ratio, assuming a normal anion gap is 12 and a normal bicarbonate is 24, would therefore be (23 - 12) / (24 - 9) = 0.73, suggesting that there is a mixed high and normal anion gap metabolic acidosis. 

In the subsequent gas, the acidosis is almost completely corrected- and it only took one hour.

What could cause this sort of picture?

Well.

Whatever the extra anion was, it has either been buffered well, or it has been eliminated in some way, or it has been metabolised.

Thus, the following things may have happened:

  • The patient received some IV bicarbonate
  • The anion was lactate and virtually all of it has been metabolised; that means the cause was reversible, and has been reversed.
    • Circulatory failure (eg. cardiac arrest, tension pneumothoroax, cardiac tamponade)
    • Hypoxia (asphyxiation of some sort, be it drowning, hanging, etc)
    • Seizures
 

References

References

Phypers, Barrie, and JM Tom Pierce. "Lactate physiology in health and disease." Continuing Education in Anaesthesia, Critical Care & Pain 6.3 (2006): 128-132.